New Hampshire, 2008

Hail in New Hampshire, June 17, 2008

June 17, 2008 · NWS GYX · 13 events in 2 counties and zones

A massive, long lived severe thunderstorm developed in the early afternoon hours of June 17th in central Carroll County and shifted eastward into western Maine by mid afternoon. Large hail was the main product of this storm with much of it falling in the Conway area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A massive, long lived severe thunderstorm developed in the early afternoon hours of June 17th in central Carroll County and shifted eastward into western Maine by mid afternoon. Large hail was the main product of this storm with much of it falling in the Conway area. Other isolated severe cells later in the day dropped more hail near Conway and farther south in Strafford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 7:37 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 7:37 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
837 AM EDT TUE JUN 17 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE REGION TODAY
AND TONIGHT. A BROAD AREA OF WEAK LOW PRESSURE WILL LINGER OVER
SOUTHERN QUEBEC AND NORTHERN NEW ENGLAND WEDNESDAY THROUGH SUNDAY.
A COLD FRONT WILL APPROACH FROM THE GREAT LAKES ON MONDAY.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
A QUICK UPDATE TO TAKE OUT MENTION OF THE CHC OF MRNG SHOWERS AND
FOG OVER SRN AREAS SINCE A NICE DRY SLOT CURRENTLY OVER THE AREA
WITH RADAR SHOWING SHOWERS OVER EASTERN AREAS EXITING THE FA OVER
THE NEXT FEW HRS. WILL BE EXPECTING CONVECTION TO REDEVELOP TOWARD
AFTN AS SURFACE HTG OCCURS AND STEEP LAPSE RATES ONCE AGAIN
DEVELOP DUE TO THE COLD CYCLONIC FLOW ALOFT. NOTEABLE CHANGES WILL
BE THE LOWERED POPS THRU 17Z.

PREVIOUS DISCUSSION...
H5 CUTOFF LOW CONTS TO DRIFT SLOWLY EWD TOWARD THE
FA WITH EMBEDDED SHORT WAVE TROUGHS/VORTICITY LOBES SWINGING
AROUND IT. CURRENTLY ONE IS CREATING AREA OF PRCP OVER A GOOD
PORTION OF THE FA. A SFC CDFNT WILL SLOWLY MOVE E ACROSS THE
REGION TDA PROVIDING SHRA AND PSBL TSTMS. BEST CHC FOR TSRA WILL
BE OVER NH WITH A CHC OF SMALL HAIL AND GUSTY WINDS /SEE SPC
DISCUSSION SVR WX DISCUSSION FOR THE NE FOR TDA/. THE STABILIZING
MARINE INFLUENCE OVER MAINE WILL REDUCE THE TSTM POP TO SLGT CHC
AND WILL ALSO KEEP TEMPS QUITE A BIT COOLER THAN NH. USED MAV MOS
FOR HIGHS TDA FOR NH BUT LOWERED QUITE A BIT FOR SRN AND CENTRAL
MAINE. OTRW GENERALLY USED GFS40 AND HPC QPF FOR THIS FCST.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM WEDNESDAY/...
THE H5 CUTOFF LOW CONTINUES TO DRIFT EWD TNGT WITH A SERIES OF
SHORT WAVES/VORTICITY MAXIMUMS ROTATING AROUND IT. THE SFC CDFNT
MOVES EWD INTO OUR MOST ERN ZONES TNGT WITH THE CHC OF SHRA AND
TSRA LOWERING FROM W TO E THRU THE NGT. THIS WILL ALLOW SOME
PARTIAL CLEARING...MORE SO OVER NH AND EXTREME WRN MAINE AND WILL
ALSO ALLOW FOR F TO DEVELOP. GENERALLY USED GFS40...MAV MOS AND
HPC QPF FOR THIS FCST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
GFS AND LATEST ECMWF IN GENERAL AGREEMENT. COOL AND UNSETTLED FOR
THE BALANCE OF THE PERIOD AS HEIGHTS REMAIN BELOW NORMAL ACROSS
THE REGION. DAYTIME HEATING AND A SERIES OF TROUGHS/WEAK SURFACE
FRONTS WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TONIGHT/...H5 CUTOFF LOW TO DRIFT SLOWLY EWD
TOWARD THE FA THRU TNGT ALONG WITH A SFC CDFNT. SERIES OF UPPER
LVL SHORT WAVES/VORTICITY MAXIMUMS WILL ROTATE AROUND THE H5 LOW
CAUSING PERIODS OF SHRA AND PSBL TSTMS TDA INTO TNGT. BEST CHC FOR
TSTMS OVER NH WHERE SMALL HAIL AND GUSTY WINDS ARE PSBL. ONSHORE
FLOW WILL BRING MORE STABLE AIR OVER MAINE WITH ONLY A SLGT CHC
FOR -TSRA. OVERALL CONDITIONS WILL BE QUITE VARIABLE WITH SOME
IFR TO LIFR CIG AND VSBY DUE TO F EARLY THIS MORNING THEN AGAIN
TNGT AS THE PASSING CDFNT ALLOWS PARTIAL CLEARING WHICH WILL ALLOW
SOME RADIATIONAL F TO FORM. CONDITIONS IMPROVE TO VFR OR MVFR TDA
BUT COULD LOWER WITH ANY SHRA OR TSRA.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...GENERALLY VFR CONDITIONS
EXCEPT MVFR IN ANY SHOWERS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA AND EXTRAPOLATE THRU TDA. NO SIGNIFICANT CHANGES TO
WINDS OR SEAS AT THIS TIME.

PREVIOUS DISCUSSION...
WINDS AND SEAS WILL STAY BLO SCA LVLS THRU THE SHORT TERM.
ONSHORE FLOW CONTINUES TDA INTO TNGT BUT A SLOWLY EWD MOVING CDFNT
WILL CAUSE WINDS TO SHIFT TO A MORE W DIRECTION FROM W TO E TNGT.
F WILL CONT TO BE A PROBLEM ALONG WITH SHRA AND PSBL TSRA CAUSING
REDUCED VSBY.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...WINDS AND SEAS EXPECTED TO
REMAIN BELOW SMALL CRAFT VALUES THROUGH THE PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 17, 2:21 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 AM EDT TUE JUN 17 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-180730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN
GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-180730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 10:40 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1140 AM EDT TUE JUN 17 2008

MEZ007-008-012-013-018>020-023-024-NHZ001>010-013-014-171845-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...FRYEBURG...
OXFORD...FARMINGTON...WILTON...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...BIDDEFORD...SACO...
OLD ORCHARD BEACH...PORTLAND...SOUTH PORTLAND...WESTBROOK...
LITTLETON...NORTH CONWAY...CONWAY...LEBANON...HANOVER...
PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
1140 AM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL DEVELOP OVER NEW HAMPSHIRE AND WESTERN
MAINE THIS AFTERNOON...

BY LATE THIS MORNING THUNDERSTORMS WERE DEVELOPING ACROSS THE
MOUNTAINS OF NEW HAMPSHIRE AND WESTERN MAINE. THESE THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND INTENSIFY FURTHER SOUTH OVER SOUTHERN
AREAS BY EARLY THIS AFTERNOON.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL...BUT
DAMAGING WINDS ARE ALSO POSSIBLE. BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING IS ALSO POSSIBLE.

ALL OUTDOOR INTERESTS SHOULD BE PREPARED FOR RAPIDLY CHANGING
CONDITIONS THIS AFTERNOON AND INTO THE EVENING AND BE PREPARED TO
SEEK SHELTER IF THREATENING STORMS APPROACH.
Special weather statement, Jun 17, 10:49 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1149 AM EDT TUE JUN 17 2008

MEZ012-NHZ002-004-171645-
NORTHERN CARROLL-SOUTHERN COOS-SOUTHERN OXFORD-
1149 AM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 1245 PM EDT...

AT 1149 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
12 MILES NORTH OF CHATHAM TO 10 MILES WEST OF JACKSON...OR ALONG A
LINE EXTENDING FROM 12 MILES SOUTHEAST OF BERLIN TO 16 MILES EAST OF
LINCOLN...MOVING EAST AT 6 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND GLEN...STOWE...MILTON...LOCKE
MILLS...BETHEL...JACKSON AND CHATHAM THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Jun 17, 10:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1158 AM EDT TUE JUN 17 2008

MEZ007-008-NHZ001-171645-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-
1158 AM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY
AND COOS COUNTY THROUGH 1245 PM EDT...

AT 1158 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WILSONS MILLS...OR ABOUT 20 MILES
WEST OF RANGELEY...MOVING NORTHEAST AT 19 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WENTWORTHS LOCATION...
WILSONS MILLS...LINCOLN PLANTATION...RANGELEY LAKE STATE PARK...
OQUOSSOC AND DAVIS THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Carroll

When
June 17, 11:45 AM EST to 11:48 AM EST
Where
Carroll County, Conway
Measured
0.75 in hail
Reported by
Public
Coordinates
43.980, -71.120

A severe thunderstorm produced .75 inch hail in Conway.

Hail, Carroll

When
June 17, 11:50 AM EST to 11:53 AM EST
Where
Carroll County, Conway
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -71.120

A severe thunderstorm produced .88 inch hail in Conway.

Hail, Carroll

When
June 17, 11:50 AM EST to 11:52 AM EST
Where
Carroll County, North Conway
Measured
0.88 in hail
Reported by
Public
Coordinates
44.050, -71.130

A severe thunderstorm produced .88 inch hail in North Conway.

Hail, Carroll

When
June 17, 11:51 AM EST to 11:53 AM EST
Where
Carroll County, North Conway
Measured
0.75 in hail
Reported by
Public
Coordinates
44.050, -71.130

A severe thunderstorm produced .75 inch hail in North Conway.

Hail, Carroll

When
June 17, 11:51 AM EST to 11:54 AM EST
Where
Carroll County, Conway
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -71.120

A severe thunderstorm produced 1 inch hail in Conway.

Hail, Carroll

When
June 17, 11:57 AM EST to 12:01 PM EST
Where
Carroll County, 0.99 mi W of Intervale
Measured
1.75 in hail
Reported by
Public
Coordinates
44.080, -71.150

A severe thunderstorm produced 1.75 inch hail just west of Intervale.

Hail, Carroll

When
June 17, 11:59 AM EST to 12:02 PM EST
Where
Carroll County, Conway
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -71.120

A severe thunderstorm produced .88 inch hail in Conway.

Hail, Carroll

When
June 17, 12:00 PM EST to 12:04 PM EST
Where
Carroll County, North Conway
Measured
0.75 in hail
Reported by
Public
Coordinates
44.050, -71.130

A severe thunderstorm produced .88 inch in North Conway.

Hail, Carroll

When
June 17, 12:00 PM EST to 12:04 PM EST
Where
Carroll County, Conway
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -71.120

A severe thunderstorm produced .88 inch hail in Conway.

Hail, Carroll

When
June 17, 12:03 PM EST to 12:06 PM EST
Where
Carroll County, North Conway
Measured
0.88 in hail
Reported by
Public
Coordinates
44.050, -71.130

A severe thunderstorm produced .88 inch hail in North Conway.

Hail, Carroll

When
June 17, 12:05 PM EST to 12:07 PM EST
Where
Carroll County, Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
43.980, -71.120

A severe thunderstorm produced 1.75 inch hail in Conway.

Hail, Carroll

When
June 17, 1:30 PM EST to 1:32 PM EST
Where
Carroll County, 5.73 mi NNE of Wonalancet
Measured
0.88 in hail
Reported by
Public
Coordinates
43.980, -71.320

A severe thunderstorm produced .88 inch hail near Pssaconway.

Hail, Strafford

When
June 17, 4:25 PM EST to 4:28 PM EST
Where
Strafford County, 1.71 mi NW of Rollinsford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.250, -70.850

A severe thunderstorm produced .75 inch hail just northwest of Rollinsford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 113462, 113446, 113447, 113450, 113463, 113442, 113449, 113444, 113445, 113448, 113443, 113439, 113472.